Minnesota, 2001

Tornadoes and Hail in Minnesota, May 1, 2001

May 1, 2001 · NWS MPX · 58 events in 15 counties and zones

49 hail, 5 tornado, 2 thunderstorm wind, 2 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38 million
Crop damage
None recorded
Events
58

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 1, 12:40 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 1, 12:40 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
140 PM CDT TUE MAY 1 2001

MAIN FCST CONCERN THIS AFTN IS WITH CONVECTION IN SHORT TERM. VERY
STRONG LOW AND MID LEVEL MID FIELDS COUPLING WITH STRONG UPPER JET
TO PRODUCT TREMENDOUS SHEAR PARAMETERS ACROSS FCST AREA. CAPES ARE
ALREADY AOA 2500 J/KG IN SRN FCST AREA. JUST WAITING TO OVERCOME
CINH...BUT BASED ON EARLIER SOUNDINGS...THIS SHOULD OCCUR BY
21Z. INITIAL SEVERE STORM DEVELOPMENT WILL LIKLEY LEAD TO EVENTUAL
MCS AS COLD POOLS MERGE. HOWEVER...WITH SFC LOW MOVG NWD AND
FILLING...WILL LIKELY BEGIN TO SEE EWD PROPAGATION SLOW AS STORMS
REACH WRN WI. THEREFORE...WILL KEEP MENTION OF PCPN THROUGH
EVENING THERE.

FRONTAL BOUNDARY THEN SHIFTS SEWD NEXT 36 HRS...WITH DRY HIGH
PRESSURE BUILDING ACRS MN. RIDGING SFC AND ALOFT WILL PRECLUDE
POPS THRU THURSDAY ALL AREAS. NEW AVN AND MRF HINTING AT WETTER
WEEKEND  COMING UP THAN PREVIOUSLY PREDICTED. SEVERAL WEAK WAVES
EJECT ALONG STNRY BOUNDARY TO OUR SOUTH. THEREFORE...HAVE UPDATED
EXTENDED FOR CHC SHRA/TSTMS.

.MSP...NONE
DAVIS

In the hours before

Special weather statement, May 1, 11:15 AM CST, 4 hours 15 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 PM CDT TUE MAY 1 2001

...SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...LATE THIS
AFTERNOON AND THIS EVENING...OVER PARTS OF SOUTHERN MINNESOTA.
THE MODERATE RISK AREA INCLUDES THE TWIN CITIES...HUTCHINSON...
FARIBAULT...WASECA...ALBERT LEA...FAIRMONT...MANKATO...AND
NEW ULM.

THE REST OF CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN...IS
UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL...AND SOUTH CENTRAL
MINNESOTA LATE THIS AFTERNOON...THEN MOVE INTO EAST CENTRAL...AND
SOUTHEAST PARTS OF THE STATE THIS EVENING.

THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS IN
EXCESS OF 75 MPH...AND LARGE HAIL...BUT AN ISOLATED TORNADO
CANNOT BE RULED OUT. SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND
TONIGHT...ESPECIALLY ACROSS THE MODERATE RISK AREA. STAY TUNED
TO LOCAL MEDIA AND NOAA WEATHER RADIO FOR FURTHER UPDATES AND
WARNINGS.

DAVIS

The radar

The Minneapolis radar (KMPX), 40 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

49 hail, 5 tornado, 2 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, McLeod

When
May 1, 3:30 PM CST
Where
McLeod County, 2 mi S of Plato
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.733, -94.050

Hail, Sibley

When
May 1, 3:35 PM CST
Where
Sibley County, 3 mi N of Green Isle
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.733, -94.017

Hail, Carver

When
May 1, 3:40 PM CST
Where
Carver County, 2 mi W of Hamburg
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.733, -93.983

Hail, Carver

When
May 1, 3:43 PM CST
Where
Carver County, Hamburg
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.733, -93.950

Hail, Blue Earth

When
May 1, 3:50 PM CST
Where
Blue Earth County, Mapleton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.933, -93.967

Hail, Faribault

When
May 1, 3:50 PM CST
Where
Faribault County, Blue Earth
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.633, -94.100

Hail, Blue Earth

When
May 1, 3:55 PM CST
Where
Blue Earth County, Garden City
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.050, -94.167

Tornado, Blue Earth

When
May 1, 3:55 PM CST to 3:58 PM CST
Where
Blue Earth County, 3 mi NW of Mapleton
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
43.967, -94.017

Touched down in open field. No damage reported.

Hail, Carver

When
May 1, 4:05 PM CST
Where
Carver County, Chaska
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.783, -93.600

Thunderstorm Wind, Blue Earth

When
May 1, 4:05 PM CST
Where
Blue Earth County, 5 mi NE of Mapleton
Measured
55 kt (63 mph)
Reported by
NWS STORM SURVEY
Coordinates
43.983, -93.900

Damage induced by rear flank downdraft per NWS damage survey. A few dozen trees down.

Hail, Scott

When
May 1, 4:08 PM CST
Where
Scott County, Jordan
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.667, -93.633

Hail, Carver

When
May 1, 4:10 PM CST
Where
Carver County, Chanhassen
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
44.867, -93.533

Hail, Anoka

When
May 1, 4:10 PM CST
Where
Anoka County, Ramsey
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.250, -93.433

Hail, Faribault

When
May 1, 4:12 PM CST
Where
Faribault County, Bricelyn
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.567, -93.817

Hail, Hennepin

When
May 1, 4:15 PM CST
Where
Hennepin County, Eden Prairie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.850, -93.483

Hail, Anoka

When
May 1, 4:15 PM CST
Where
Anoka County, Anoka
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.200, -93.400

Hail, Carver

When
May 1, 4:15 PM CST
Where
Carver County, Chanhassen
Measured
1.75 in hail
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
44.867, -93.533

Dozens of homes and vehicles damaged.

Hail, Blue Earth

When
May 1, 4:15 PM CST
Where
Blue Earth County, St Clair
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.083, -93.850

Hail, Faribault

When
May 1, 4:20 PM CST
Where
Faribault County, 3 mi NW of Kiester
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.567, -93.767

Hail, Hennepin

When
May 1, 4:22 PM CST
Where
Hennepin County, Eden Prairie
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.850, -93.483

Hail, Hennepin

When
May 1, 4:24 PM CST
Where
Hennepin County, Edina
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.900, -93.350

Hail, Hennepin

When
May 1, 4:25 PM CST
Where
Hennepin County, Minneapolis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.000, -93.283

Reported at 54th and Lyndale Ave. South.

Hail, Anoka

When
May 1, 4:25 PM CST
Where
Anoka County, Anoka
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.200, -93.400

Hail, Waseca

When
May 1, 4:28 PM CST
Where
Waseca County, Waseca
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.083, -93.500

Hail, Hennepin

When
May 1, 4:30 PM CST
Where
Hennepin County, Hopkins
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.933, -93.400

Hail, Anoka

When
May 1, 4:30 PM CST
Where
Anoka County, Andover
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
45.233, -93.300

Funnel Cloud, Waseca

When
May 1, 4:30 PM CST
Where
Waseca County, 5 mi NE of Waldorf
Reported by
TRAINED SPOTTER
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Hail, Hennepin

When
May 1, 4:32 PM CST
Where
Hennepin County, Minneapolis
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.000, -93.283

Reported at 56th and Penn Ave.

Hail, Freeborn

When
May 1, 4:32 PM CST
Where
Freeborn County, Freeborn
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.767, -93.567

Hail, Hennepin

When
May 1, 4:35 PM CST
Where
Hennepin County, Minneapolis
Measured
1.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.000, -93.283

Reported at 50th and France Ave South.

Hail, Hennepin

When
May 1, 4:40 PM CST
Where
Hennepin County, Minneapolis
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
45.000, -93.283

Observed at 45th and Hiawatha Ave. South.

Hail, Hennepin

When
May 1, 4:40 PM CST
Where
Hennepin County, Minneapolis
Measured
2 in hail
Property damage
$10 million
Reported by
AMATEUR RADIO
Coordinates
45.000, -93.283

Reported at 60th and Penn. Ave. Damage estimate pertains to all of the hail reports across Hennepin County. Numerous buildings and vehicles damaged.

Funnel Cloud, Waseca

When
May 1, 4:41 PM CST
Where
Waseca County, 5 mi W of Otisco
Reported by
STORM CHASER
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Hail, Ramsey

When
May 1, 4:42 PM CST
Where
Ramsey County, St Paul
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.967, -93.150

Observed at the University of St. Thomas.

Hail, Hennepin

When
May 1, 4:44 PM CST
Where
Hennepin County, Minneapolis
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
45.000, -93.283

Occured at the Metrodome in downtown Minneapolis.

Hail, Waseca

When
May 1, 4:46 PM CST
Where
Waseca County, Waseca
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.083, -93.500

Hail, Hennepin

When
May 1, 4:47 PM CST
Where
Hennepin County, Minneapolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.000, -93.283

Spotted at 19th and Broadway.

Hail, Ramsey

When
May 1, 4:50 PM CST
Where
Ramsey County, St Paul
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
44.967, -93.150

Reported at Snelling and Randolph in Highland Park.

Hail, Waseca

When
May 1, 4:50 PM CST
Where
Waseca County, 3 mi S of Waseca
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
44.033, -93.500

Hail, Anoka

When
May 1, 4:50 PM CST
Where
Anoka County, Ham Lake
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.233, -93.233

Hail, Ramsey

When
May 1, 4:53 PM CST
Where
Ramsey County, Vadnais Hgts
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
45.050, -93.083

Hail, Chisago

When
May 1, 4:55 PM CST
Where
Chisago County, Wyoming
Measured
4 in hail
Property damage
$2.0 million
Reported by
AMATEUR RADIO
Coordinates
45.333, -93.000

Numerous cars and structures damaged.

Hail, Dakota

When
May 1, 5:00 PM CST
Where
Dakota County, Farmington
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.633, -93.150

Hail, Steele

When
May 1, 5:00 PM CST to 5:05 PM CST
Where
Steele County, Meriden
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.083, -93.383

Hail, Dakota

When
May 1, 5:00 PM CST
Where
Dakota County, Apple Vly
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
47.883, -91.883

Hail, Ramsey

When
May 1, 5:00 PM CST
Where
Ramsey County, St Paul
Measured
1.25 in hail
Property damage
$2.0 million
Reported by
TRAINED SPOTTER
Coordinates
44.967, -93.150

Observed at the Univeristy of Minnesota St. Paul campus. Damage estimate pertains to all the hail reports from Ramsey County. Numerous vehicles and buildings damaged.

Hail, Chisago

When
May 1, 5:00 PM CST
Where
Chisago County, Taylors Falls
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.417, -92.667

Hail, Waseca

When
May 1, 5:05 PM CST
Where
Waseca County, 2 mi S of Waseca
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.050, -93.500

Hail, Washington

When
May 1, 5:05 PM CST
Where
Washington County, Woodbury
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.900, -92.950

Hail, Anoka

When
May 1, 5:30 PM CST
Where
Anoka County, Ramsey
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.250, -93.433

Tornado, Steele

When
May 1, 5:32 PM CST
Where
Steele County, 1 mi N of Hope
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
43.983, -93.283

Brief touchdown in field. No damage reported.

Hail, Washington

When
May 1, 5:45 PM CST
Where
Washington County, 7 mi S of Afton
Measured
2 in hail
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
44.800, -92.783

Damage incurred to vehicles, buildings and trailers at a Washington County park.

Tornado, Freeborn

When
May 1, 6:02 PM CST to 6:10 PM CST
Where
Freeborn County, Glenville
Rating
F2
Path length
7 mi
Path width
440 yd
Property damage
$20 million
Reported by
STORM CHASER
Coordinates
43.567, -93.283

Tornado first touched down on the western fringe of Glenville, and produced major damage, especially on the northwest side of Glenville. There were 25 homes that sustained major damage, and 70 with minor damage. Damage survey indicated F2 damage on northwest side of Glenville, with F1 damage along rest of path.

Hail, Freeborn

When
May 1, 6:08 PM CST
Where
Freeborn County, 1 mi E of Petran
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.650, -93.200

Hail, Freeborn

When
May 1, 6:13 PM CST
Where
Freeborn County, Oakland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.683, -93.083

Thunderstorm Wind, Freeborn

When
May 1, 6:13 PM CST
Where
Freeborn County, Oakland
Measured
52 kt (60 mph)
Reported by
STORM CHASER
Coordinates
43.683, -93.083

Tornado, Freeborn

When
May 1, 6:15 PM CST to 6:24 PM CST
Where
Freeborn County, 4 mi SW of Oakland
Rating
F2
Path length
5 mi
Path width
250 yd
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
43.650, -93.133

Shortly after the Glenville tornado dissipated, another tornado formed 4 miles southwest of Oakland and dissipated about 1/2 mile before it would have crossed Interstate 90, which law enforcement had barricaded. Major damage to 3 farmsteads, minor damage to 8 others per damage survey.

Tornado, Freeborn

When
May 1, 6:29 PM CST to 6:32 PM CST
Where
Freeborn County, 1 mi E of Oakland
Rating
F1
Path length
1 mi
Path width
250 yd
Property damage
$50,000
Reported by
STORM CHASER
Coordinates
43.683, -93.067

The third tornado in a series (the first one started at Glenville) formed just north of Interstate 90 and east of Oakland. It was on the ground for one mile in Freeborn County before crossing into Mower County, where it dissipated 4 N Austin (see Storm Data for southeast Minnesota). A few grain bins were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyThe tornado archive for Minnesota, 2001Warnings in Minnesota, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249728, 5249729, 5249730, 5249731, 5249732, 5249733, 5249734, 5249735, 5249736, 5249737, 5249738, 5249739, 5249740, 5249741, 5249742, 5249743, 5249744, 5249822, 5249823, 5249824, 5249825, 5249826, 5249827, 5249828, 5249829, 5249830, 5249831, 5249832, 5249833, 5249834, 5249835, 5249836, 5249837, 5249838, 5249938, 5249839, 5249840, 5249841, 5249842, 5249843, and more.